MAUDE Adverse Event Report: ETHICON INC. GUT CHR UD 27IN 4-0 S/A FS-2; SUTURE, ABSORBABLE, NATURAL

ETHICON INC. GUT CHR UD 27IN 4-0 S/A FS-2; SUTURE, ABSORBABLE, NATURAL
Catalog Number 635H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: please clarify the event "needle broke off of the suture": did the needle break in the middle? no broke at junction of proximal third with middle third.Did the thread break in the middle? no.Did the needle separate from the thread? no.
 
Event or Problem Description
It was reported that a patient underwent a dental extraction procedure in (b)(6) 2018 and suture was used.During the procedure, the needle broke off of the suture while it was being pulled through tissue.The procedure was completed with an additional suture of the same product code from a different lot.There were no adverse patient consequences reported.Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Opened boxes with unopened samples of product received for analysis.During the visual inspection of thirteen samples, there were no defects found on the packages.The samples were opened and the swage and attachment area were noted to be as expected; also, the tip and body of the needles no defects or needle breakage were observed.The sutures were dispensed without problems and examined along of the strands and no defects were observed.Functional test was performed on the samples by resistance test to needles and the needles meet the requirements.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this batch.Per the sample condition no performance -breakage needle were found.A failed suture needle was submitted for evaluation.The component was identified to assess the fracture mode of the failure.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of the fracture was predominantly intergranular, which is evidence of a brittle failure.This was a non-ductile fracture.

Brand Name
GUT CHR UD 27IN 4-0 S/A FS-2
Common Device Name
SUTURE, ABSORBABLE, NATURAL
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7450767
Report Number2210968-2018-72267
Device Sequence Number11071105
Product Code GAL
UDI-Device Identifier10705031007161
UDI-Public10705031007161
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2022
Device Catalogue Number635H
Device Lot NumberLMZ493
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2018
Initial Date Received by Manufacturer 03/28/2018
Supplement Date Received by Manufacturer04/12/2018
05/10/2018
Initial Report FDA Received Date04/23/2018
Supplement Report FDA Received Date05/09/2018
05/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1